Illinois, 2014

Damaging Wind in Illinois, September 9, 2014

September 9, 2014 · NWS ILX · 1 event in 1 county or zone

An approaching warm front triggered showers and thunderstorms across north-central Illinois during the early morning of September 9th. 50 inches occurred along and north of a Galesburg to Bloomington-Normal line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching warm front triggered showers and thunderstorms across north-central Illinois during the early morning of September 9th. Locally heavy rainfall amounts of 1.50 to 2.50 inches occurred along and north of a Galesburg to Bloomington-Normal line. In addition, one cell produced gusty winds of around 60 mph and minor wind damage in northern Peoria County near Chillicothe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 9, 2:07 AM CST, 41 minutes earlier.

Area forecast discussion, Sep 9, 2:07 AM CST, 41 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
307 AM CDT Tue Sep 9 2014

.SHORT TERM...(Today)
ISSUED AT 307 AM CDT TUE SEP 9 2014

Clusters of thunderstorms continue to develop across eastern Iowa
and northwestern Illinois early this morning in advance of a weak
short-wave trough.  Storms are being fed by a 30-35kt 850mb jet as
noted by the DMX VWP.  Models have been struggling with the
convective evolution, with most solutions developing the storms a
bit too far west.  With the more eastward development and general
propagation to the S/SE, have increased PoPs across the western KILX
CWA into the likely category this morning.  At this point, will keep
highest PoPs confined to locations along and west of the Illinois
River, with only slight chances as far east as a Champaign to
Taylorville line.  As nocturnal jet weakens, storms will tend to
dissipate later this morning: however, re-development could occur
along outflow boundaries later today, so will maintain low chance
PoPs through the afternoon.  Due to the clouds/precip across the
W/NW, have lowered highs into the upper 70s there, with lower to
middle 80s further east and south where sunshine will be more
prevalent.

&&

.LONG TERM...(Tonight through Monday)
ISSUED AT 307 AM CDT TUE SEP 9 2014

1002mb low pressure system will develop over western Kansas
today, then will deepen to around 995mb as it tracks into northern
Michigan by Wednesday evening. Two distinct rounds of convection
appear likely across central and southeast Illinois with this
feature...the first arriving across the Illinois River Valley late
tonight and the second impacting the entire area Wednesday
afternoon and evening.

The first round of storms will develop in an increasingly
unstable/sheared environment across Kansas/Nebraska ahead of the
approaching low this afternoon.  These storms will track E/NE across
Missouri and Iowa during the evening, then into west-central and
northwest Illinois tonight.  850mb jet streak is progged to
strengthen to between 55 and 60kt overnight, supporting the
potential for damaging wind gusts with the storms.  As a result, SPC
has placed all locations along/northwest of the Illinois River
under a Slight Risk for severe overnight. In addition to the wind
threat, precipitable water values climbing to over 2 inches will
support high rainfall rates and potential flash flooding. Have
increased PoPs to 100 percent along and northwest of a Rushville
to Minonk line accordingly and later shifts may need to evaluate
the possibility of a Flash Flood Watch across this area if the
heavy rain axis does indeed set up as expected. This first round
of convection will then continue to lift E/NE across the northern
two-thirds of the KILX CWA Wednesday morning.

Second round of storms will re-develop along approaching cold front
or effective outflow boundary from morning convection by Wednesday
afternoon and evening.  Strongest low-level jet energy will
translate into the Great Lakes by Wednesday afternoon, with highest
VGP values shifting into southern Michigan/northern Indiana.  While
this area may see the most widespread threat for severe
weather(including a few tornadoes), enough low-level wind shear will
be present further W/SW into central Illinois to support robust
convection.  The main questions will be how much destabilization
will occur in the wake of the morning storms and where will the
outflow boundary be located.  Models agree that lower 70s dewpoint
air will produce CAPE values of 1500-2500J/kg Wednesday afternoon.
This coupled with 0-6km shear values of 30-40kt will be enough to
support a severe weather threat, including large hail, damaging wind
gusts, and isolated tornadoes.  Will carry categorical PoPs across
the board.

Cold front will sink southward Wednesday night, eventually clearing
the SE CWA by early Thursday morning.  Once front passes, cooler and
drier weather will settle into the area on Thursday with high
temperatures dropping into the 60s.  Trailing 500mb trough axis is
still expected to swing through the region on Friday, although 00z
Sep 9 models have continued to slow its progress, with consensus now
bringing it across Illinois Friday night.  Given strong upper
dynamics and steep lapse rates, will carry chance PoPs across the
west Friday afternoon, then slight chances everywhere Friday night.
After that, strong Canadian high pressure will dominate the weather
through early next week, leading to much below normal temperatures.
Highs this weekend will only reach the 60s, while overnight lows dip
into the 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 1151 PM CDT MON SEP 8 2014

VFR conditions will continue at all TAF sites next 24hrs. Mid and
high clouds have overspread the area and will remain over all
sites next 24hrs. A small MCS has developed over eastern Iowa and
appears to be slowly moving east with some elements translating
southeast. It is possible that some of this could reach the PIA
TAF by around 09z, but should diminish after that with only
showers reaching the other sites. Because the atmosphere over most
of central IL is dry, will keep cigs high and expect the pcpn to
decrease as it moves east and southeast overnight and into the
morning hours. Will still have VCTS at PIA and only VCSH at the
other TAF sites. The VC should only last around 4hrs at PIA and
BMI, and 2-3hrs at SPI, DEC, and CMI. Once the pcpn ends during
the morning hours, the mid clouds will continue through the
remainder of the TAF time. Winds will be south-southeast through
the period with speeds around 12kts tomorrow and continuing into
the evening hours tomorrow as the gradient tightens ahead of the
next weather system.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARNES
LONG TERM...BARNES
AVIATION...AUTEN
Hazardous weather outlook, Sep 8, 2:25 PM CST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT MON SEP 8 2014

ILZ027>031-036>038-040>043-047>051-091100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
325 PM CDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED AFTER MIDNIGHT...ESPECIALLY
ALONG AND WEST OF THE ILLINOIS RIVER. THE STORMS ARE NOT EXPECTED
TO BE SEVERE...ALTHOUGH A FEW OF THE THUNDERSTORMS MAY CONTAIN BRIEF
HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY TUESDAY.

THE MAIN THREAT FOR WIDESPREAD THUNDERSTORMS...HOWEVER...WILL BE
LATE TUESDAY NIGHT CONTINUING THROUGH WEDNESDAY EVENING. THE
GREATEST POTENTIAL FOR SEVERE STORMS WILL BE DURING THE DAY
WEDNESDAY WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS AND
POSSIBLY A TORNADO. RAINFALL TOTALS OF 1 TO 2 INCHES MAY ALSO
CAUSE SOME LOCALIZED FLOODING ISSUES DURING THE DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-091100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
325 PM CDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY...ESPECIALLY
DURING THE MORNING HOURS...WEST OF INTERSTATE 57.

THE MAIN THREAT FOR WIDESPREAD THUNDERSTORMS WILL BE WEDNESDAY AND
WEDNESDAY NIGHT. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE
DURING THE DAY WEDNESDAY AND INTO WEDNESDAY EVENING WITH THE
PRIMARY THREATS BEING DAMAGING WIND GUSTS AND POSSIBLY A TORNADO.
RAINFALL TOTALS OF 1 TO 2 INCHES MAY ALSO CAUSE SOME LOCALIZED
FLOODING ISSUES WEDNESDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

MILLER

In the hours before

Special weather statement, Sep 9, 1:43 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
243 AM CDT TUE SEP 9 2014

ILZ027-028-030-090845-
KNOX-MARSHALL-STARK-
243 AM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX...STARK AND WESTERN
MARSHALL COUNTIES UNTIL 345 AM CDT...

AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALTONA...OR 11 MILES SOUTH OF CAMBRIDGE...
MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...TORRENTIAL RAINFALL WILL OCCUR WITH THESE
STORMS AS THEY TRACK ACROSS THE AREA OVER THE NEXT HOUR WITH
RAINFALL RATES OF 1 TO 2 INCHE PER HOUR WITH SOME OF THE MORE
INTENSE STORMS.

LOCATIONS IMPACTED INCLUDE...
  ALTONA...
  VICTORIA...
  LA FAYETTE...
  TOULON...
  WEST JERSEY...
  WYOMING...
  CASTLETON...

OTHER LOCATIONS AFFECTED INCLUDE...DUNCAN AND LAWN RIDGE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4107 8946 4097 8952 4097 8998 4092 8999
      4103 9039 4116 9030 4116 8988 4117 8987
TIME...MOT...LOC 0742Z 293DEG 23KT 4114 9015

SMITH
Special weather statement, Sep 9, 1:45 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
245 AM CDT TUE SEP 9 2014

ILZ027-028-030-090845-
KNOX-MARSHALL-STARK-
245 AM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX...STARK AND WESTERN
MARSHALL COUNTIES UNTIL 345 AM CDT...

AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALTONA...OR 11 MILES SOUTH OF CAMBRIDGE...
MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...TORRENTIAL RAINFALL WILL OCCUR WITH THESE
STORMS AS THEY TRACK ACROSS THE AREA OVER THE NEXT HOUR WITH
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WITH SOME OF THE MORE
INTENSE STORMS.

LOCATIONS IMPACTED INCLUDE...
  ALTONA...
  VICTORIA...
  LA FAYETTE...
  TOULON...
  WEST JERSEY...
  WYOMING...
  CASTLETON...

OTHER LOCATIONS AFFECTED INCLUDE...DUNCAN AND LAWN RIDGE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4107 8946 4097 8952 4097 8998 4092 8999
      4103 9039 4116 9030 4116 8988 4117 8987
TIME...MOT...LOC 0742Z 293DEG 23KT 4114 9015

CORRECTED SPELLING
Local storm report, Sep 9, 2:23 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
323 AM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     TSTM WND GST     TOULON                  41.09N 89.86W
09/09/2014  M43 MPH          STARK              IL   TRAINED SPOTTER

&&

SMITH
Special weather statement, Sep 9, 2:38 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
338 AM CDT TUE SEP 9 2014

ILZ028>031-090930-
MARSHALL-PEORIA-STARK-WOODFORD-
338 AM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTHEASTERN PEORIA...
SOUTHEASTERN STARK AND WOODFORD COUNTIES UNTIL 430 AM CDT...

AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF CHILLICOTHE...OR 12 MILES
SOUTHWEST OF LACON...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THE
STORM. IN ADDITION...TORRENTIAL RAINFALL WILL OCCUR WITH THE CLUSTER
OF STORMS TRACKING ACROSS THE SAME AREA OVER THE NEXT HOUR WITH
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WITH SOME OF THE MORE
INTENSE STORMS.

LOCATIONS IMPACTED INCLUDE...
  CHILLICOTHE...
  ROME...
  SPARLAND...
  LACON...
  WASHBURN...
  METAMORA...

OTHER LOCATIONS AFFECTED INCLUDE...LAWN RIDGE...HOPEWELL...
CAZENOVIA...LOW POINT...PATTONSBURG AND BENSON.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4114 8932 4112 8932 4111 8933 4111 8905
      4110 8904 4093 8904 4093 8894 4092 8892
      4076 8892 4075 8899 4067 8899 4089 8976
      4115 8966
TIME...MOT...LOC 0836Z 288DEG 35KT 4095 8961

SMITH

The radar

The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 08:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Peoria

When
September 9, 2:48 AM CST to 2:53 AM CST
Where
Peoria County, North Chillicothe
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
40.930, -89.500

Several trees were blown down, including one that damaged a car and part of a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541112.